Acute Kidney Injury, Hyperbilirubinemia, and Ischemic Skin Necrosis Due to Massive Sulindac Overdose

Author(s): John L. Vaughn, Kejal V. Shah, Maroun M. Ghossein, William L. Meyer, Robert B. Kirkpatrick.

Journal Name: Current Drug Safety

Volume 10 , Issue 2 , 2015

Become EABM
Become Reviewer

Abstract:

Sulindac is a long-acting nonsteroidal anti-inflammatory drug (NSAID) widely used for the management of osteoarthritis, rheumatoid arthritis, ankylosing sponydlitis, and acute gouty arthritis. Reports of sulindac toxicity in the literature are rare. We report the case of a 22-year old male with a history of bipolar disorder who was brought to the emergency department after ingesting approximately 15 g of sulindac in a suicide attempt. He was found to have acute kidney injury and hyperbilirubinemia. Despite aggressive fluid resuscitation, his renal function progressively worsened requiring the initiation of hemodialysis. Ten days following ingestion of sulindac, he began to develop ischemic skin changes with a gangrenous appearance in his hands and feet. He continued to receive supportive treatment, and his acute kidney injury, hyperbillirubinemia, and ischemic skin necrosis eventually resolved. Clinicians should be aware of this long-acting NSAID and its ability to cause prolonged multisystem organ dysfunction.

Keywords: Clinoril, hepatotoxicity, nephrotoxicity, NSAID, overdose, sulindac.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 10
ISSUE: 2
Year: 2015
Page: [190 - 192]
Pages: 3
DOI: 10.2174/157488631002150515150729
Price: $58

Article Metrics

PDF: 34
HTML: 2